PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What stomach problems can opioids cause?

ANSWER

Opioids are drugs prescribed for severe pain. They can cause stomach problems like nausea, vomiting or constipation, which can make you feel worse instead of better. Some of these problems go away quickly. Others can be managed easily.

Nausea and vomiting often go away after a few days, but constipation caused by opioids tends to last longer because the medicine causes food to move slower through your system. This gives your body more time to absorb the water from your stool, which makes it harder to pass.

SOURCES:

Bill McCarberg, MD, president, American Academy of Pain Medicine.

National Cancer Institute: “Pain Control.”

Leukemia & Lymphoma Society: “Understanding side effects of drug therapy.”

American Chronic Pain Association: “Opioid induced constipation conversation guide.”

Reviewed by Melinda Ratini on February 20, 2020

SOURCES:

Bill McCarberg, MD, president, American Academy of Pain Medicine.

National Cancer Institute: “Pain Control.”

Leukemia & Lymphoma Society: “Understanding side effects of drug therapy.”

American Chronic Pain Association: “Opioid induced constipation conversation guide.”

Reviewed by Melinda Ratini on February 20, 2020

NEXT QUESTION:

What is occupational therapy?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.